Alert archive / Vermont / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 16, NWS Burlington, VT

June 19, 2006Rutland County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jun 19, 2006, 3:17 PM EDT for Rutland County, Vermont. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2006, 3:17 PM EDT (19:17 UTC)
Expired
Jun 19, 2006, 4:15 PM EDT
In force
58 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Rutland County, VT

The radar

The Burlington radar (KCXX), 104 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 10:42 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:59 AM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 19, 10:59 AM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1059 AM EDT MON JUN 19 2006

.UPDATE...
FORECAST HAS BEEN UPDATED FOR SEVERE THUNDERSTORM WATCH #509 VALID
THROUGH 22Z (6PM EDT) FOR ENTIRE FA.

&&

.PREV DISCUSSION...
 /ISSUED 932 AM EDT MON JUN 19 2006/

..TSTMS WITH DAMAGING WIND POTENTIAL EXPECTED LATE THIS MORNING
THROUGH THIS AFTN ACROSS THE NORTH COUNTRY...

SHORT TERM /REST OF TODAY/...
EXPECTING SVR WEATHER OPERATIONS TODAY. LEADING EDGE OF SHOWERS
EXTENDING AT 1320Z FROM FAR WRN ST. LAWRENCE COUNTY TO ELM WILL
LIKELY INCREASE IN INTENSITY WHILE TRACKING NEWD AS PBL
DESTABILIZES. STORM MOTIONS WILL BE FAST...NEWD AT 35 KTS WITH
STRONGER LINE/BOWING SEGMENTS MOVING UP TO 45 KTS AT TIMES.
EMBEDDED SHORTWAVE TROUGH IN SWLY FLOW...MOVING INTO FAR WRN NY AT
13Z...WILL PROVIDE SUFFICIENT FORCING FOR SCT/WIDESPREAD
CONVECTIVE ACTIVITY. WITH STRONG UNIDIRECTIONAL SWLY SHEAR
PROFILES AND SBCAPE VALUES INCREASING TO 1000-2000 J/KG...STORMS
SHOULD BECOME SEVERE BY 16Z ACROSS OUR NRN NY ZONES...AND MOVE
INTO VT BY MID AFTN. MID-LEVEL /700-500MB/ LAPSE RATES ARE
MARGINAL...ONLY AROUND 6 C/KM. THUS...CONDITIONS SUPPORT DAMAGING
WINDS MORE THAN LARGE HAIL...AND WILL HIGHLIGHT DAMAGING WIND
THREAT WITH EVOLVING CONVECTION DURING THE DAY TODAY.

RSO HAS BEEN REQUESTED THROUGH 23Z. FIRST RSO IMAGES LIKELY AROUND
14Z.

ZONES/GRIDS ARE IN GOOD SHAPE FOR NOW.

PREV DISCUSSION...
 /ISSUED 451 AM EDT MON JUN 19 2006/

SHORT TERM /TODAY/...
SKIES ARE MAINLY CLR ACRS FA EARLY THIS MORNING AS WE REMAIN UNDER
INFLUENCE OF H5 RIDGE. RIDGE AXIS WILL BE MOVG EAST OF FA THIS
MORNING HOWEVER. LATEST STLT PICS SHOW SHRTWV TROF LIFTING NEWRD
ACRS GRTLKS/OH VLY...ASSOCD WITH PRE-FRONTAL TROF. THIS SYSTEM
EXPECTED TO MOVE EAST ACRS FA LATER AM/PM BRINGING SHWRS/TSTRMS TO
FA. A FAIR AMOUNT OF MORNING SUNSHINE WILL ALLOW FOR TEMPS TO CLIMB
QUICKLY...REACHING THE 80S IN MOST LOCATIONS BEFORE CLOUDS THICKEN
LATER AM/PM. THESE TEMPS COMBINED WITH DWPTS IN M-U 60S WILL ALLOW
FOR ATMOS TO DESTABILIZE SUFFICIENTLY FOR CONVECTIVE DVLPMNT TO
OCCUR. CAPES EXPECTED TO REACH 1000-200 J/KG...WITH GREATEST
INSTABILITY FROM CHMPLN VLY EAST. STG TO POTENTIALLY SVR ORGANIZED
CONVECTIVE DVLPMNT WILL BE ASSISTED BY DEEP LAYER SHEAR ASSOCD WITH
SHRTWV TROF. SFC-6KM SHEAR INCREASES TO 40-45 KTS. EXPECT A LINE OF
STORMS TO DEVELOP ACRS NRN NYS/SRN CANADA LATER THIS MORNING AND
THEN MOVE RAPIDLY EAST AT 30 TO 40 KTS ACRS VT THIS PM. PRIMARY
THREAT ATTM APPEARS TO WIND DAMAGE DUE PSBL BOW ECHO. MID LEVEL
LAPSE RATES NOT ALL THAT HIGH. THIS COMBINED WITH HIGH WB ZERO
INDICATES RISK OF DAMAGING HAIL NOT AS GREAT AS RISK OF DAMAGING
WINDS. EXPECT MUCH OF CONVECTION TDY DURING A 2-4 HR PERIOD...MAINLY
FROM 15-18Z IN NRN NY...AND 18-22Z IN VT. ACTIVITY WILL DIMINISH
QUICKLY LATER PM/EVENING.

ONCE SHWRS/STORMS EXIT RGN EARLY THIS EVENING...EXPECT MUCH OF
TONGHT TO BE DRY. THERE IS A CHC OF SHWRS LATE TONIGHT
HOWEVER...MAINLY WRN ZONES...WITH APRCH OF NEXT SHWRTWV AND ASSOCD
CDFNT. ALSO EXPECT SOME PATCHY FOG TONIGHT DUE HIGH LLVL MSTR AND
LIGHT WINDS.

DURING TUESDAY...DIGGING SHRTWV AND ASSOCD CDFNT WILL MOVE ACRS FA
BRINGING ANOTHER ROUND OF SHWRS/TSTRMS...ESPECIALLY DURING THE PM.
SIGNATURES FOR SEVERE NOT AS STG AS TDY. WIND FIELD
WEAKER...INSTABILITY MARGINAL. THE MARGINAL INSTABILITY COMBINED
WITH SFC FRONT AND UPPER DYNAMICS SHUD BE SUFFICIENT TO PRODUCE
TSTRM DVLPMNT THOUGH...MAINLY FROM CHMPLN VLY EAST.

RISK OF SHRA/TSRA DIMINISHES TUES NIGHT. HIGH PRESSURE BRINGS DRY
AND SEASONABLY WARM WX TO FA ON WED.

LONG TERM /TONIGHT THROUGH SUNDAY/...
NO CHANGES MADE TO EXTENDED PORTION OF FCST ATTM. ZONAL FLOW WILL
PREVAIL THURS INTO SAT. SERIES OF SHRTWVS WILL BRING A CHC OF
SHWRS/TSTRMS. HIGH PRESSURE BRINGS DRY WX TO RGN FOR SUNDAY.

AVIATION...
AVIATION (06Z-06Z)...
AS ALLUDED TO ABOVE...PRIMARY FCST CONCERN/CHALLENGE TODAY IS
ARRIVAL OF POTENTIALLY STRONG CONVECTION ACROSS AREA LATER THIS
MORNING...BUT ESP THIS AFTERNOON. AT THIS TIME WILL MAINTAIN...FOR
THE MOST PART VFR CONDS AREA WIDE THROUGH LATE MORNING...THOUGH SOME
MVFR CONDS IN HZ POSSBL THROUGH SUNRISE. BEST ESTIMATE IS FOR
PRE-FRONTAL TROUGH AND ASSOC CONVECTION TO ARRIVE ACROSS NRN NY BTWN
15-18Z...AND VT FROM 18-21Z AND WILL TIME ACCORDINGLY. STRONG GUSTY
WINDS AND SOME HAIL POSSBL WITH STRONGEST CELLS. THEN SENSIBLE CONDS
IMPROVING BY LATE TOMORROW AFTERNOON/EVENING AS CONVECTION EXITS
EAST AND SKIES BECOME GENERALLY PTLY CLOUDY. WITH WET GROUND CONDS
AND RELATIVELY LIGHT WINDS OVERNIGHT...WILL OPT TO INTRODUCE SOME
PATCHY BR AREA WIDE AFTER 00Z.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...BANACOS
Hazardous weather outlook, Jun 19, 3:59 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
359 AM EDT MON JUN 19 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-200800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
359 AM EDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE REGION TODAY. SOME OF THE STORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. THE ACTIVITY WILL DEVELOP ACROSS
NORTHERN NEW YORK BY THE MID TO LATE MORNING HOURS...AND PUSH
QUICKLY EASTWARD INTO VERMONT BY EARLY TO MID AFTERNOON. THERE
WILL BE A CONTINUED CHANCE OF SHOWERS OVERNIGHT TONIGHT...MAINLY
ACROSS NORTHERN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. A COLD FRONT WILL
APPROACH AND CROSS THE REGION DURING TUESDAY...ALONG WITH
ADDITIONAL SHOWERS AND THUNDERSTORMS. THEN MAINLY DRY AND
SEASONABLE CONDITIONS ARE EXPECTED FOR LATER TUESDAY NIGHT INTO
EARLY THURSDAY. THE NEXT CHANCE OF SIGNIFICANT RAINFALL WILL OCCUR
BY THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING INTO THIS AFTERNOON.

JMG

In the hours before

Special weather statement, Jun 19, 2:07 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
207 PM EDT MON JUN 19 2006
NYZ028-031-034-035-VTZ001>012-016>019-192000-

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS THE CHAMPLAIN
VALLEY AND ALL OF VERMONT...

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LONG LINE OF THUNDERSTORMS...SOME SEVERE WITH DAMAGING
WINDS...ENTERING THE CHAMPLAIN VALLEY OF NEW YORK...MOVING EAST AT
45 MPH.

THUNDERSTORMS WILL BE NEAR PLATTSBURGH AND  LAKE CHAMPLAIN BY 220
PM...TICONDEROGA AND BURLINGTON BY 230 PM...NEAR HIGHGATE
FALLS...WELLS BY 240 PM...NEAR FRANKLIN...WEST RUTLAND BY 250
PM...NEAR RICHFORD AND WESTON BY 300 PM.

A SEVERE THUNDERSTORM WATCH R   EMAINS IN EFFECT UNTIL 6 PM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...LOCAL MEDIA FOR
POSSIBLE WARNINGS AND THE LATEST ON THIS SEVERE WEATHER SITUATION.

SISSON
Special weather statement, Jun 19, 2:07 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
207 PM EDT MON JUN 19 2006
NYZ028-031-034-035-VTZ001>012-016>019-192000-

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS THE CHAMPLAIN
VALLEY AND ALL OF VERMONT...

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LONG LINE OF THUNDERSTORMS...SOME SEVERE WITH DAMAGING
WINDS...ENTERING THE CHAMPLAIN VALLEY OF NEW YORK...MOVING EAST AT
45 MPH.

THUNDERSTORMS WILL BE NEAR PLATTSBURGH AND LAKE CHAMPLAIN BY 220
PM...TICONDEROGA AND BURLINGTON BY 230 PM...NEAR HIGHGATE
FALLS...WELLS BY 240 PM...NEAR FRANKLIN...WEST RUTLAND BY 250
PM...NEAR RICHFORD AND WESTON BY 300 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...LOCAL MEDIA FOR
POSSIBLE WARNINGS AND THE LATEST ON THIS SEVERE WEATHER SITUATION.

SISSON
Local storm report, Jun 19, 2:45 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
245 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     PLATTSBURGH             44.70N 73.46W
06/19/2006                   CLINTON            NY   LAW ENFORCEMENT

            MANY TREES AND UTILITY POLES DOWN.

&&

MB
Local storm report, Jun 19, 2:45 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR REPORT TIME
NATIONAL WEATHER SERVICE BURLINGTON VT
245 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     PLATTSBURGH             44.70N 73.46W
06/19/2006                   CLINTON            NY   LAW ENFORCEMENT

            MANY TREES AND UTILITY POLES DOWN.

&&

MB
Local storm report, Jun 19, 3:07 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
307 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     CHARLOTTE               44.30N 73.25W
06/19/2006                   CHITTENDEN         VT   TRAINED SPOTTER

            POWER LINES DOWN AND POWER OUT. WINDS MEASURED AT 49 MPH
            BEFORE POWER WENT OUT.

0300 PM     TSTM WND GST     ESSEX                   44.51N 73.06W
06/19/2006  E60 MPH          CHITTENDEN         VT   TRAINED SPOTTER

            SPOTTER ESTIMATED 60 MPH WINDS.

0220 PM     TSTM WND DMG     SCHUYLER FALLS          44.63N 73.56W
06/19/2006                   CLINTON            NY   AMATEUR RADIO

            TWO 4 INCH TREE LIMBS BLOWN DOWN.

&&

MB
Local storm report, Jun 19, 3:09 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
309 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     MILTON                  44.64N 73.11W
06/19/2006                   CHITTENDEN         VT   AMATEUR RADIO

            FOUR INCH DIAMETER TREE LIMB BLOWN DOWN.

&&

MB

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:25 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Franklin, Grand Isle65 min
Jun 19, 3:13 PM EDTSevere Thunderstorm WarningBTVRutland62 min
Jun 19, 3:24 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Lamoille, Orange, Orleans, Washington66 min
Jun 19, 4:03 PM EDTSevere Thunderstorm WarningBTVWindsor87 min
Jun 19, 4:16 PM EDTSevere Thunderstorm WarningBTVRutland74 min
Jun 19, 4:18 PM EDTSevere Thunderstorm WarningBTVEssex42 min
Jun 19, 4:34 PM EDTSevere Thunderstorm WarningBTVOrange41 min
Jun 19, 12:50 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence25 min
Jun 19, 1:13 PM EDTSevere Thunderstorm WarningBTVFranklin47 min
Jun 19, 1:30 PM EDTSevere Thunderstorm WarningBTVClinton, Essex60 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.